ZocdocAnswersFor the past week I have been experiencing irregular heart rates, what is wrong with me?

Question

For the past week I have been experiencing irregular heart rates, what is wrong with me?

I had a 12 lead ran on Tues and it showed normal sinus rythym. I had a couple more ran on Thurs and it showed abnormal ecg unconfirmed. normal sinus rythym withoccassional pvc's and non specific t wave abnormality. Regular heart monitor showed fib, HR spiked into 120-150 range several times then dropped to mid sixties. It is hapeneing again right now. Should I go to the emergancy room?

Answer

Anytime you experience heart palpitations, you should present to an emergency department. In your case, it sounds like from your description that you might have atrial fibrillation and it is important to discuss your symptoms with a cardiologist. Atrial fibrillation is an abnormal heart rhythm caused by improper electrical activity in the atria of the heart. In most cases, this type of rhythm is not immediately life-threatening but does require medical attention. Often times the heart rate will climb to high levels such as you experienced in the 120s to 150s. This can be a very uncomfortable sensation. For these reasons we tend to want to bring the heart rate down below 100 with medications. In your case, it sounds like you might be going in and out of atrial fibrillation. If you truly had atrial fibrillation on your EKG, then this is the most likely cause of your palpitations. In addition to providing people with medications to control their heart rate, we also usually add medications to try to keep people in normal sinus rhythm. Probably the most important medication that you might need to take is a blood thinner depending on your past medical history. The purpose of this is to prevent stroke which is a common complication of atrial fibrillation in certain populations of people. I would suggest that you discuss this problem with the cardiologist as he or she will have the tools to provide the additional testing that you need and provide you with treatment for this problem.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.